Alabama, 2001

Damaging Wind in Alabama, January 29, 2001

January 29, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 29, 3:11 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 29, 3:11 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
311 PM CST MON JAN 29 2001

SURFACE LOW OVER PARTS OF IOWA AND MISSOURI THIS AFTERNOON.  COLD
FRONT EXTENDS FROM THE SURFACE NEAR A KSTL-KJBR-KGWO.  THIN BAND OF
THUNDERSTORMS CONTINUES TO MOVE EASTWARD ACROSS THE CENTRAL PARTS
OF ALABAMA THIS AFTERNOON.  ANOTHER BAND WAS MOVING ACROSS PARTS OF
NORTHERN ALABAMA.  BOTH HAVE PRODUCED LITTLE IN THE WAY OF SEVERE
WEATHER.  TIGHT SURFACE GRADIENT CONTINUES ACROSS THE AREA WITH
WINDS IN THE 15 TO 25 MPH RANGE WITH GUSTS TO 30 TO 35 MPH AT
TIMES.  WILL CONTINUE ADVISORY FOR TONIGHT.

SIGNIFICANT DEVELOPMENT OF CONVECTION HAS NOT OCCURRED ACROSS THE
NORTHERN TIER THIS AFTERNOON.  CLOUD COVER AND STABLE AIR HAVE BEEN
KEEPING CONVECTION IN THE LOW TO MARGINAL RANGE.  AS A RESULT, WILL
REMOVE SEVERE WORDING FROM THE NORTH, WHERE THE MAIN PROBLEMS WILL BE
STRONG GRADIENT WINDS AND RAINFALL. KEEP SEVERE WORDING WITH THE
CURRENT BAND OF CONVECTION MOVING ACROSS THE CENTRAL AND SOUTH
PARTS OF THE AREA THIS EVENING.

MODELS SHOWING RAIN EXITING THE SOUTHEAST PART OF THE FORECAST AREA,
BARBOUR AND RUSSELL COUNTIES, BY 12OO UTC.  WILL CONTINUE TO HAVE
DIMINISHING RAIN WORDING IN THE WEST AND ENDING IN THE MORNING
ACROSS THE SOUTHEAST.

SURFACE AND UPPER LOW LIFT FARTHER NORTH AND EAST WITH SOUTHWEST
SURFACE FLOW EXPECTED TUESDAY.  THIS SHOULD KEEP TEMPERATURES NEAR
TODAYS VALUES.  WAVE DEVELOPS ON OLD FRONT ALONG THE COASTAL
SECTIONS LATE WEDNESDAY AND INTO THURSDAY BRINGING A CHANCE OF RAIN
TO THE SOUTHEAST PART OF THE AREA WEDNESDAY INTO THURSDAY.

PRELIMINARY NUMBERS.............
HSV EE 044/060 041/051 037 65+--
BHM EE 046/063 041/058 038 65+0-
MGM EE 047/066 043/063 043 65+0-=

.BHM...WIND ADVISORY TONIGHT ENTIRE AREA.

In the hours before

Special weather statement, Jan 29, 12:45 PM CST, 3 hours 59 minutes before
ALZ001>038-040>050-300100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST MON JAN 29 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR ALL OF
ALABAMA...THIS AFTERNOON AND EVENING...AS A STRONG UPPER LEVEL LOW
AND ASSOCIATED COLD FRONT MOVES ACROSS THE REGION. A LINE OF STRONG
TO SEVERE THUNDERSTORMS...IS CURRENTLY MOVING ACROSS EASTERN
MISSISSIPPI...AND WILL ENTER WESTERN ALABAMA AROUND 1:30 PM...AND
CONTINUE ACROSS THE STATE THROUGH THE EVENING. WITH THE VERY STRONG
WINDS WITH THIS SYSTEM...THE MAIN THREAT LOOKS TO BE DAMAGING WINDS.
ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE. A LIMITING FACTOR
WILL BE THE LACK OF INSTABILITY. AT THIS TIME...THE MAIN AREA FOR
SEVERE STORMS LOOKS TO BE SOUTH A LINE FROM VERNON TO BIRMINGHAM TO
ANNISTON. NORTH OF THIS LINE IS STILL UNDER A SLIGHT RISK...BUT THE
WEAK INSTABILITY COULD BE OVERCOME BY THE STRONG DYNAMICS...AND THE
THREAT OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. PERSONS SHOULD KEEP
ALERT FOR FUTURE WATCHES...WARNINGS AND STATEMENTS...CONCERNING THIS
WEATHER SYSTEM.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE
REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Birmingham radar (KBMX), 39 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
January 29, 4:44 PM CST
Where
Jefferson County, Birmingham
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -86.817

Trees and power lines were knocked down on 4th Avenue South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231097.